A 69-year-old male was admitted for severe hyponatremia disclosed after an accidental fall. He was anticoagulated from 2 months after the implantation of a biologic aortic valve prosthesis. The work-up disclosed adrenal failure and MRI showed bilateral adrenal hemorrhage. Clinical picture and lab parameters normalized quickly after the appropriate replacement treatment. Anticoagulation excess should be added to the list of drugs potentially causing hyponatremia.
Hyponatremia requires a complete and timely workup in order to start an appropriate treatment for the improvement of clinical conditions.
History is crucial: a detailed list of drugs potentially causing hyponatremia should be collected. Anticoagulants should be added to the list, mostly in the event of excessive anticoagulation.
Intra-adrenal hemorrhage is a rare cause of hyponatremia and adrenal failure.
The ACTH test is still the gold standard for the diagnosis of hypoadrenalism.